Management of Chemotherapy-Induced Nausea & Vomiting - Episode 6
Transcript:Eric Roeland, MD: I think we should also talk though about side effects with the entire class, which is important for everyone to know. Many patients are quite surprised that they get constipated right around chemotherapy, when the expectation is that’s not going to happen. So, I make sure to educate my patients about constipation and headache with the 5-HT3 receptor antagonists. And, I’m frequently shocked that many of my colleagues are unaware of those side effects. How do you guys engage your patients in that?
Lee S. Schwartzberg, MD: Yes, I think that’s a great question.
Rebecca Clark-Snow, RN, BSN, OCN: I see a lot of that falls on to the nurses, too. So, definitely during that initial consultation when chemotherapy is discussed, there’s a significant talk about symptom management and the side effects. And, not only the side effects of the chemotherapy drugs, but the support of care agents as well, and what to alleviate those with so that patients aren’t surprised when they do experience them. The other thing is when patients come back for treatments, we reiterate those side effects over and over again, so that it’s really drilled in to bring it back home. Once again, you may have forgotten that we did discuss this the last time, but just to remind you, this is what may happen again.
Charles L. Loprinzi, MD: Along that line, it’s one thing to tell them this might happen, and I know you guys do more than that. But, let me pull you out a little bit more for this. If you get a headache, you should take some Tylenol.
Rebecca Clark-Snow, RN, BSN, OCN: Right.
Charles L. Loprinzi, MD: But, that’s kind of the answer that you usually cover. This is a Tylenol-type headache; this is not a morphine-type headache.
Rebecca Clark-Snow, RN, BSN, OCN: Yes, right.
Charles L. Loprinzi, MD: And, if you get some constipation, take a dose of Senna or some Miralax, something like that. Correct, or do you do something different?
Eric Roeland, MD: Absolutely. Those are the recommendations I make, and I think to Rebecca’s point, people are just so inundated with information on the first cycle that they don’t always hear these things. And then, when those symptoms happen, they become a lot more relevant, and they remember things that are relevant. So, this is actually a good thing to continue to review and give them a tool, as Charles has really pointed out, on how to manage them.
Rebecca Clark-Snow, RN, BSN, OCN: Well, the patients also get written information, too, about the different regimens and what medicines they’re receiving, and written information about what to do in case they experience side effects.
Lee S. Schwartzberg, MD: I think it’s important to tell the patients to communicate. I’ve had so many patients who come in and said, “I had a splitting headache for 3 or 4 days, but I didn’t take anything.” Because they don’t know that it’s okay to take Tylenol, and, even though we’ve said it to them, that the memories are tough.
So, let’s just tell our audience, though, what the percentage is we would expect. I think for headache it’s about 8% to 10%. It’s somewhat less for the GI side effects, which also can include diarrhea as well. It can be constipation or diarrhea. Those are the major ones, I think.
Eric Roeland, MD: Yes, I think those are the numbers that are supported in our studies. But, when I talk to nurses they always shake their head and say in their experience it is much higher. I don’t know if it’s just a reflection of clinical trials, in general, but that seems to be really common.
Lee S. Schwartzberg, MD: One question I want to ask you all is, what do you do for the patient who has the headache with the first cycle of therapy? Do you change to a different drug in the same class or do you just work them through it with symptomatic treatment?
Charles L. Loprinzi, MD: I wouldn’t think to change unless it was a really, really big problem and the nurse has told me we needed to change. I always listen to nurses because that’s wise.
Lee S. Schwartzberg, MD: We’ve all learned that.
Charles L. Loprinzi, MD: The nurses, here, are doing pretty well. I don’t have patients coming back complaining much about having a headache in my clinic. And, that might be because of the process that it’s getting treated. Occasionally, I hear from some and I tell them to take Tylenol. But it doesn’t seem to be a big problem. I’ve never changed antiemetics because of either headache or constipation.
Lee S. Schwartzberg, MD: That’s interesting.
Rebecca Clark-Snow, RN, BSN, OCN: So, I think the other thing we have to look at is what else is going on for that patient, too? What other medicines are they taking? What else could be causing the headache or constipation, as well?
Lee S. Schwartzberg, MD: And not to mention, they’re getting very toxic chemotherapy; it is part of it.
Rebecca Clark-Snow, RN, BSN, OCN: And multiple drugs in addition to the medicines we’re giving them.
Lee S. Schwartzberg, MD: Right, and anxiety.
James Natale, PharmD, BCOP: And from a pharmacy’s perspective, not even just prescription drugs, also what herbals and things at GNC they’re buying.
Rebecca Clark-Snow, RN, BSN, OCN: Over the counter, yes.
James Natale, PharmD, BCOP: And there’s a lot of information now about the drug interactions with those herbal medications. So, it’s also something that, at least in our own practice, we ask about frequently as well, to make sure that there are no problems from a drug-interaction standpoint.
Lee S. Schwartzberg, MD: Personally, I under-ask my patients about the use of other medications, herbal or other complementary medications. And, we know from recent surveys that over half the patients in our practices are actually using these.
Transcript Edited for Clarity